TX: DEA: ‘Alarming’ Increase of Counterfeit Pills Laced with Fentanyl in DFW; Two Teens Die of Overdose

NBC News –

Dallas DEA Leader: ‘You’re playing Russian Roulette with your life’

The Venus Police Department announced Thursday afternoon that two teenagers have been arrested in connection with the drug overdose deaths of two other North Texas teens last month, linked to counterfeit pills laced with fentanyl.

The incidents, which police do not believe are connected, happened on March 15 and 17 in Venus, south of Dallas.

Police say the victim in the first incident was pronounced dead on the scene and a second victim has recovered.

During the investigation, police found the teens bought so-called ‘Perk 30’s

" target="_blank" >30’s’ pills from a known drug dealer, according to a press release.

However, the pills were in fact counterfeit Oxycodone pills that contain fentanyl.

Venus police along with Burleson police detained a ‘juvenile suspect.’

On March 17, Venus police responded to a second overdose incident in the city involving two additional teens.

Detectives learned the victims also bought ‘Perk 30’s’ from a different drug dealer and they too were counterfeit Oxycodone laced with fentanyl.

One victim recovered but a 17-year-old young man ‘succumbed to his injuries caused by the overdose,’ according to police.

The suspect in this case is also in custody.

This case comes as local and federal law enforcement agencies are sounding the alarm following a concerning rise in overdoses and deaths in North Texas related to counterfeit pills, laced with lethal amounts of fentanyl.

The Drug Enforcement Administration says this represents a lethal dose of Fentanyl

Fentanyl is a synthetic opioid that is up to 100 times more potent than morphine.

The drug is typically prescribed to cancer patients or people with severe pain, but fentanyl is also made and used illegally.

The impact of the drug is being felt across DFW, even in quiet communities like Venus.

“Apparently, some students got ahold of some pills and they were obviously not the pills they thought they were,” said Venus ISD Superintendent James Hopper.

Hopper tells NBC 5 two high school students were hospitalized after overdosing on fentanyl, referring to one of the two cases police made arrests in.

“One of the students is already back at school,” he said. “Unfortunately, it caused the death of one of our students. That’s the biggest tragedy I can think of for anyone to have to go through as a family and even as a school.”

Law enforcement says users generally intend to buy pills that have not been prescribed to them, including oxycontin, oxycodone, hydrocodone, Percocet, and more recently Xanax when in reality, they are fake pills laced with fentanyl.

Just a few grains of the drug can be fatal.

You’re really playing Russian Roulette with your life,” said Eduardo Chaves who leads the Drug Enforcement Administration’s Dallas Field Division for North Texas and the state of Oklahoma. “These pills cannot be distinguished outside a lab analysis. They look the same. They perfected the color. The stamps are the same.”

Chavez says the pills, made in China and smuggled into the U.S. through Mexico, have become increasingly convincing in appearance over the past decade.

The past 18 months have brought about another noticeable change.

“Our biggest concern is we’ve seen a lot of these counterfeit pills not just transiting, but they’re stopping here. There seems to be a growing market for them. And people are not realizing the danger.”

The local division confiscated ’16 kilos of pure fentanyl’ in 2020.

“That’s roughly 8.2 million dosage units of fentanyl. That’s enough for almost everybody here in the DFW area,” Chavez said. “It’s very worrisome.”

This week, Fort Worth police issued a public safety warning after an ‘alarming’ number of overdoses and deaths link to counterfeit pills.

MedStar EMS and ambulance service, which serves the majority of Tarrant County, is also worried.

The agency reports that in the past 12 months, 236 people were in need of the opioid Narcan, which is used to reverse the effects of an opioid overdose, compared to 152 people last year.

Exact figures for the number of people who ingested fentanyl is not available, according to Medstar.

“And sadly, the last three months we have averaged almost a 136% increase, so twice as many opioid patients that overdosed than we had at the same time last year,” said spokesperson for MedStar Matt Zavadsky.

The drug can slow or even stop one’s breathing.

“Their response is to become very lethargic. They have a very decreased level of consciousness and sadly they may have a decreased respiratory rate,” said Zavadsky.

Following the loss of the student, Venus ISD reached out to the Venus Police Department to raise awareness of the drugs dangers, in hopes of preventing another young life lost.

“Great, great young man,” said Hopper of the student who died. “[He]would step in and help anyone in need.”

News Link

Tags: Counterfeit Oxycodone Fentanyl Overdose" >Overdose Incident
  • Term: PA: As overdoses rise, Philly health officials warn about 'pressed pills' -- fake painkillers laced with fentanyl
  • " >Drug Enforcement Agency
  • Term: Tennessee
  • " >Overdose
  • Term: Glossary: 30's
  • " >Oxycodone
  • Term: FL: Central Florida drug OD deaths up 70% during COVID, report shows
  • " >Fentanyl
  • Term: ID: Lewiston woman charged with felony after newborn tests positive for opioids, amphetamines
  • " >Morphine
  • Term: Glossary: Narcotics
  • " >Hydrocodone
  • Term: Term details" >30's
  • Copyright © 2021 - NADDI. All Rights Reserved.

    Disclaimer / Privacy Policy / Copyright Policy

    Log in with your credentials

    Forgot your details?